Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 246, NWS Wichita, KS

August 1, 2003Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 1, 2003, 4:28 PM CDT for Cowley County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 4:28 PM CDT (21:28 UTC)
Expired
Aug 1, 2003, 5:30 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Cowley County, KS

The radar

The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-522 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 012128
SVRICT
KSC035-012230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 530 PM CDT.

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER UDALL...OR ABOUT 10 MILES NORTHWEST OF
  WINFIELD...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ATLANTA AROUND 455 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 530 PM CDT.

LAT...LON 3746 9714 3737 9714 3727 9710 3727 9684
          3743 9673 3748 9693

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:25 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 1, 3:25 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI AUG 1 2003

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HOW WIDESPREAD THE
CONVECTION WILL BE TONIGHT.

TONIGHT:
LATEST WATER VAPOR LOOP AND PROFILER/MDCRS DATA SHOWING THE UPPER
LEVEL FLOW BACKING AHEAD OF THE SUBTLE WAVE MOVING THROUGH CENTRAL
KANSAS. THIS WAVE HAS CAUSED SCATTERED STORMS TO FIRE ACROSS CENTRAL
KANSAS. KICT RADAR LOOP SHOWS THE OUTFLOW BOUNDARY FROM THIS
CONVECTION NOW MOVING THROUGH AN AREA EXTENDING FROM WESTERN RENO
INTO NORTHERN COWLEY COUNTY WITH SOME STORMS FIRING ALONG EASTERN
EDGE. I WOULD EXPECT MORE STORMS TO ERUPT THIS EVENING DUE TO THE
AIR MASS BECOMING MORE UNSTABLE (3000-3500 J/KG). SHEAR VALUES ARE
ALSO NOT TO BAD WITH ABOUT 40-45KTS OF 0-6KM SHEAR VALUES. SO A FEW
SUPERCELLS ARE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS DUE TO HIGHER LCL HEIGHTS DURING THE EVENING.
OVERNIGHT WE COULD SEE MORE ELEVATED STORMS DEVELOP TO THE NORTH OF
THE SURFACE BOUNDARY AS THE LOW LEVEL JET KICKS IN. AS A RESULT, WE
COULD SEE ANOTHER MCS EVOLVE BEHIND THIS EVENINGS CONVECTION MAINLY
ACROSS SOUTHEAST KANSAS.

SATURDAY:
MOST OF THE STORMS SHOULD BEGIN TO EXIT THE CWFA SHORTLY AFTER
DAYBREAK AS THE SURFACE BOUNDARY BEGINS TO PUSH ITS WAY SOUTH INTO
OKLAHOMA. MODELS ARE DEPICTING GOOD DOWNGLIDE TO TAKE PLACE BETWEEN
310-315K WHICH WILL ALLOW FOR CLEARING SKIES. OTHERWISE, IT SHOULD
BE SLIGHTLY COOLER TOMORROW AS HIGH PRESSURE BEGINS TO BUILD IN FROM
THE NORTHERN PLAINS.

SATURDAY NIGHT:
HIGH PRESSURE WILL DOMINATE THE AREA. HOWEVER, I AM NOT EXPECTING A
BIG PUSH OF DRIER AIR EXCEPT FOR THE NORTHERN SECTIONS OF THE CWFA
WHERE THEY MAY SEE DEWPOINTS IN THE MID 50S. WE STUCK PRETTY CLOSE
TO GUIDANCE NUMBERS FOR THE MOST PART DUE TO THE INFLUENCE OF THE
HIGH.

SUNDAY-MONDAY:
WE DID RAISE TEMPERATURES SOMEWHAT ON SUNDAY AS THE HIGH BEGINS TO
PUSH EAST AND PROVIDES RETURN FLOW TO THE AREA. WITH THE LEE TROF
SETTING UP TO OUR WEST ON SUNDAY THERE WILL BE A GOOD THERMAL
GRADIENT FROM WEST TO EAST.

MONDAY NIGHT-TUESDAY:
THERE IS QUITE A BIT OF DIFFERENCE BETWEEN THE GFS/ECMWF ON THE
PLACEMENT OF THE UPPER LEVEL RIDGE DURING THIS PERIOD. WE HAVE
DECIDED TO BLEND THESE TWO SOLUTIONS WHICH GOES ALONG WITH
UKMET/CANADIAN WHICH WOULD PUT THE EASTERN HALF OF OUR CWFA ON THE
EDGE OF THE CAP. AS A RESULT, WE HAVE INSERTED POPS IN THOSE AREAS
WITH THE FRONTAL BOUNDARY LURKING AROUND.

WEDNESDAY-FRIDAY:
NO BIG CHANGES HERE AS THE UPPER LEVEL RIDGE BUILDS EAST AGAIN AND
ALLOWS FOR TEMPERATURES TO WARM BACK UP WITH A CAPPED
ENVIRONMENT.

FCSTID =   18/COX
ICT   70  90  66  97 /  30  10  10   5
HUT   69  89  66  96 /  30  10  10   5
EWK   69  89  66  96 /  30  10  10   5
EQA   69  90  66  96 /  40  10  10   5
WLD   70  91  66  96 /  40  20  10  10
RSL   64  89  65  96 /  10  10  10   5
GBD   64  89  65  96 /  10  10  10   5
SLN   67  89  65  95 /  20  10  10   5
MPR   68  89  65  96 /  20  10  10   5
CFV   70  91  66  93 /  60  20  10  10
CNU   69  89  65  91 /  60  20  10   5
K88   69  89  65  91 /  60  20  10   5

.ICT...
KS...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM CDT FRIDAY FOR
ZONES KSC001...KSC015...KSC017...KSC019...KSC035...KSC049...KSC073...
KSC079...KSC099...KSC113...KSC115...KSC125...KSC133...KSC173...
KSC191...KSC205...KSC207.
Hazardous weather outlook, Aug 1, 4:00 PM CDT, 28 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A WEAK SURFACE BOUNDARY WILL GRADUALLY SHIFT SOUTH INTO OKLAHOMA
OVERNIGHT. AS THIS BOUNDARY MOVES SOUTH, IT WILL CONTINUE TO FIRE
SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL THIS EVENING. A FEW OF
THE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL
AND DAMAGING WINDS. THESE STORMS WILL GENERALLY MOVE SOUTHEAST AT 15
TO 20 MPH.

MORE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE NORTH OF
THE SURFACE BOUNDARY OVERNIGHT ACROSS SOUTHEAST KANSAS. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE, BUT SOME SMALL HAIL AND GUSTY
WINDS TO 40 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS FRIDAY NIGHT MAY CONTINUE UNTIL MID MORNING SATURDAY
IN SOUTHEAST KANSAS, AND ALONG THE OKLAHOMA BORDER.  HOWEVER THESE
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS, GENERALLY SOUTH AND EAST
OF A LINE FROM HILLSBORO TO HUTCHINSON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON/COX

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.